Death Possibly Linked to Biogen Tecfidera "No Cause for Alarm," Says Analyst

Published: Apr 10, 2015

Death Possibly Linked to Biogen Tecfidera No Cause for Alarm Says Analyst
April 9, 2015
By Riley McDermid and Mark Terry, BioSpace.com Breaking News Staff

News that a patient may have died from using an ingredient found in an active ingredient in Tecfidera, manufactured and marketed by Biogen, Inc. , isn't necessarily cause for concern about the company, closely watched biotech analyst Mark Schoenebaum said in a note this week.

News of the death has riveted the biotech community, however, after Dutch physicians published a case study Thursday in The New England Journal of Medicine describing a patient who died from a reaction to a common ingredient in treatments for psoriasis and multiple sclerosis.

The physicians reported on a 64-year-old woman who was taking a delayed-release form of dimethyl fumarate for the treatment of psoriasis. She reported with progressive apraxia (speech problems), which she had for two weeks. After testing, she was shown to have developed treatment-related progressive multifocal leukoencephalopathy (PML) although she was initially diagnosed with atypical ischemic stroke. Her condition deteriorated and she eventually died.

Schoenebaum, who is also a medical doctor, said that the issue raised by this case is that "if PML can occur in patients taking DMF without severe lymphocytopenia, then PML cases may be less predictable" and/or occur even with mild lymphocytopenia in certain cases.

"However, at the end of the day PML rates for patients taking Tecfidera continue to appear very, very low as has reported that over 135,000 MS patients have been treated with Tecfidera globally since launch, and there has only one case of PML in a patient with prolonged severe lymphocytopenia," wrote Schoenebaum in a note.

"Thus, although the news is negative we do not see it as a reason for alarm or a reason to lower our Tecfidera sales projections," he said.

Still, the authors of the case study expressed concern that the active ingredient that apparently was the cause of her fatal condition, dimethyl fumarate, is an active ingredient in Tecfidera, manufactured and marketed by Biogen, Inc.

“Since the number of patients who are being treated with DMF is rapidly increasing after approval of delayed-release DMF (Tecfidera) as first-line treatment for relapsing-remitting multiple sclerosis, our case raises important questions with respect to safety monitoring,” the case study stated.

The Dutch patient did not have multiple sclerosis and the medications she took were put together at a compounding pharmacy, not by Biogen.

“If there is another case in a patient taking the currently recommended dose of Tecfidera, that would be interesting,” said Karen Blitz, director of the North Shore-LIJ Multiple Sclerosis Center in East Meadow, N.Y. in a statement. “Unless there is more data indicating a risk, I’m going to continue to use the drug and monitor white blood cell counts.”

A Biogen spokewoman, Catherine Falcetti, points out that extrapolating the risks of a pharmacy-mixed drug to the company’s Tecfidera is not scientifically appropriate. The compound pharmacy drug is basically unregulated and varies from Tecfidera on the amount, specific formulation, doses and specifics of the active substances.

On Nov. 25, 2014, the U.S. Food and Drug Administration (FDA) provided notice that a patient with multiple sclerosis (MS) who was being treated with Tecfidera developed PML and died as a result. The FDA then required a warning on the drug telling patients and health care providers to be on the alert of PML symptoms, such as new or worsening weakness, problems using their arms or legs, changes to thinking, eyesight, balance or strength.

It was pointed out in the FDA warning the patient had been taking Tecfidera for more than four years prior to developing PML. PML is caused by the John Cunningham (JC) virus and is considered harmless in most people, but can result in PML in patients with weakened or damaged immune systems.

The FDA report stated, “It is unknown whether the low lymphocyte count contributed to the development of PML in this patient, or if low lymphocyte counts are a risk factor for PML development in Tecfidera-treated patients.”



BioSpace Temperature Poll
After last week's news that Gilead had issued a health advisory to doctors, concern is growing after nine patients taking Harvoni or Sovaldi along with another drug, amiodarone, were treated for abnormally slow heartbeats. One of the patients died of cardiac arrest. Three of the nine patients required a pacemaker. That has BioSpace asking, what next?

Back to news